Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 168, NWS Columbia, SC

July 9, 2012Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 9, 2012, 3:41 PM EDT for Lancaster County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2012, 3:41 PM EDT (19:41 UTC)
Expired
Jul 9, 2012, 4:30 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 110 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:44 PM EDTTSTM WND DMG3 Ene Catawba, SCVAN WYCK POST OFFICE REPORTED TREES DOWN ON VAN WYCK ROAD 2 MILES NORTH OF TOWN. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS52 KCAE 091941
SVRCAE
SCC057-092030-
/O.NEW.KCAE.SV.W.0168.120709T1941Z-120709T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER LANCASTER COUNTY...OR 9
  MILES SOUTHEAST OF ROCK HILL...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3506 8088 3494 8078 3483 8079 3482 8072
      3478 8070 3478 8088 3483 8091 3484 8087
      3490 8088 3492 8087 3501 8091 3507 8091
TIME...MOT...LOC 1941Z 238DEG 8KT 3489 8086

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT MON JUL 9 2012

.SYNOPSIS...
AN SOUTHWARD MOVING FRONTAL BOUNDARY WILL BECOME A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS WEEK. THIS FRONT WILL PUSH INTO THE
MIDLANDS BY TUESDAY AND STALL OVER THE AREA THROUGH THE
WEEK...BRINGING INCREASED CHANCES OF RAIN TO THE REGION.
TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF
FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
EXPECT TEMPS TO MAX OUT IN THE LOW 100'S IN THE CENTRAL MIDLANDS
AND THE AUGUSTA AREA. THERMAL WIND HAS DEVELOPED AHEAD OF THE FRONT
WITH SURFACE GUSTS 15 TO 25 MPH. MOISTURE AXIS ACROSS THE NORTHERN
PORTIONS OF THE STATE WHERE BEST CAPE IS SO EXPECT A LINE OF
SCATTERED THUNDERSTORMS TO DEVELOP ALONG A LINE FROM SPARTANBURG
TO DARLINGTON. SOME STORMS MAY BECOME SEVERE PRODUCING SURFACE
WIND GUSTS OF 60 TO 70 MPH. WITH -20 AT 26KFT IT WILL BE DIFFICULT
TO GET 1 INCH HAIL BUT DIME TO NICKEL MAY BE OSBERED.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
FRONTAL BOUNDARY ON TUESDAY WILL STRETCH FROM SOUTHERN VA THROUGH
NORTHERN TN AND WILL SLOWLY PROGRESS SOUTHWARD REACHING CENTRAL NC
AND TN TUESDAY NIGHT. BY EARLY WEDNESDAY THE FRONT WILL HAVE
STALLED JUST NORTH OF THE FORECAST AREA AND REMAIN DRAPED ACROSS
SOUTHERN NC THROUGH NORTHERN ALABAMA THROUGH WEDNESDAY NIGHT.
THERE ARE SEVERAL CONCERNS THROUGH THE SHORT TERM WITH MOST
SURROUNDING THE POTENTIAL FOR THUNDERSTORMS. WITH PWAT VALUES
GENERALLY AROUND TWO INCHES THROUGH THE SHORT TERM AND MODERATE
INSTABILITY THERE IS THE POTENTIAL FOR CONVECTIVE ACTIVITY WITH
LOCALLY HEAVY RAINFALL. HOWEVER...WITH INCREASED CLOUDS ASSOCIATED
WITH THE FRONT CLOUDS WILL KEEP TEMPERATURES A BIT COOLER WITH
DAYTIME HIGHS IN THE LOWER TO MIDDLE 90S TUESDAY AND UPPER 80S TO
AROUND 90 ON WEDNESDAY. THIS WILL GIVE A CONVECTIVE POTENTIAL EDGE
TO TUESDAY AS MUCH OF THE AREA WILL SEE SUNSHINE DURING THE
MORNING WITH SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING WIND GUSTS AND LOWER CHANCE OF LARGE HAIL.
WILL SEE ADDITIONAL ACTIVITY ON WEDNESDAY ALTHOUGH TEMPERATURES
WILL NOT BE AS WARM LIMITING SURFACE BASED INSTABILITY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
FRONTAL BOUNDARY AND UPPER LEVEL TROUGH REMAINING STALLED ACROSS
THE SOUTHEASTERN STATES. THIS WILL KEEP PLENTY OF MOISTURE ALONG
WITH MODERATE INSTABILITY OVER THE REGION ALLOWING FOR CHANCES OF
SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WITH THE UPPER LEVEL
TROUGH OVER THE EASTERN US...TEMPERATURES WILL ALSO COOL SOMEWHAT
AND POSSIBLE BE BELOW NORMAL FOR A COUPLE OF DAYS...ESPECIALLY IF
SHOWERS AND THUNDERSTORMS ARE ABLE TO DEVELOP DURING THE EARLY
AFTERNOON. OVERALL THE LONG TERM LOOKS FAIRLY MOIST WITH
TEMPERATURES NEAR NORMAL TO SLIGHTLY BELOW NORMAL FOR DAYTIME
HIGHS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
EXPECT VFR CONDITIONS THROUGH THE EVENING EXCEPT MVFR CIGS/VSBYS
IN THUNDERSTORMS. MAIN FOCUS FOR STORMS THROUGH THE EVENING WILL BE
ACROSS THE NORTHERN PORTIONS OF THE STATE WITH WIDELY SCATTERED
THUNDERSTORMS DEVELOPING ELSEWHERE. SURFACE WINDS HAVE PICKED UP
DUE TO A THERMAL WIND DEVELOPING AHEAD OF THE COLD FRONT TO THE
NORTH. EXPECT GUST OF 15 TO 25 MPH INTO THE EARLY EVENING HOURS
BEFORE SUBSIDING. THUNDERSTORMS NOT INCLUDED IN THE TERMINAL
FORECASTS AT THIS TIME BECAUSE OF TIMING UNCERTAINTY.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. LOW CLOUDINESS
AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 9, 4:19 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
419 AM EDT MON JUL 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
419 AM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY ACROSS THE NORTHERN MIDLANDS.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...WITH LARGE HAIL BEING
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:02 PM EDTSevere Thunderstorm WarningCAEChesterfield43 min
Jul 9, 7:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield52 min
Jul 9, 7:39 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda51 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.